Iowa, 2013Hail and Damaging Winds in Iowa, July 22, 2013
July 22, 2013 · NWS DMX · 70 events in 19 counties and zones
A cold front moved into Iowa during the afternoon from the northwest. The airmass became very unstable ahead of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $463,000
- Crop damage
- $885,000
- Events
- 70
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into Iowa during the afternoon from the northwest. The airmass became very unstable ahead of the front. Temperatures rose into the upper 80s to low 90s, with dewpoint readings in the upper 60s to lower 70s. CAPE increased to 4000 J/kg by late afternoon with a lifted index between -10 and -18 C. Downdraft CAPE was between 1200 and 1700 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 700 to 900 J/kg range. The freezing level was very high, around 15,000 feet, with the LCL at 1250 meters. Deep moisture was available for the system, with precipitable water values around 1.6 inches. Little shear was available with only 20 kts of effective shear. A line of thunderstorms formed along the cold front during the afternoon and tracked southeast into Iowa. Several of the storms produced hail from the size of quarters to the size of golf balls. Funnel clouds were also reported with a few of the storms. As the thunderstorms continued into the later afternoon and evening, wind became a more dominant factor. Numerous trees were downed by high winds in Wright and Franklin Counties. The storms developed southwest with a line of significant thunderstorms extending from northeast into central Iowa by early to mid evening as new storms formed on the outflow boundary of the original development. The storms continued to produce quarter to golf ball size hail and wind gusts of 60 to 70 MPH. The winds caused spotty building damage, including a barn near Story City. Six horses that were inside were killed. The barn was east of Boone, where buildings and power lines were destroyed at the Central Iowa Expo grounds. Two inch diameter hail was reported in parts of Wright and Boone Counties. A heat burst produced 73 MPH winds in Marion County at the Knoxville Airport. The temperature rose from 70 to 84 in 15 minutes, and the dewpoint dropped from 63 to 48 in 10 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 11:43 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 22, 11:43 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT MON JUL 22 2013
.UPDATE...
ISSUED AT 240 PM CDT MON JUL 22 2013
CONVECTION ACROSS CENTRAL IOWA LOOKS LIKE IT WILL WAIT UNTIL
DEVELOPMENT ALONG COLD FRONT NOW JUST ENTERING NW CORNER OF THE
STATE. PRE-FRONTAL TROUGH ALREADY HAS WINDS SHIFTING TO THE SW
AHEAD OF THE FRONT AND SOMEWHAT GUSTY IN THE NORTH. THIS IS
WEAKENING CONVERGENCE ALONG COLD FRON ITSELF...BUT MLCAPE HAS
TOPPED 3000 J/KG LARGELY DUE TO HIGH SURFACE DEWPOINTS. SOUNDINGS
INDICATE MOISTURE IS NOT DEEP TODAY AND FLOW AT ALL LEVELS
BECOMING MORE WESTERLY. AS A RESULT...EXPECT SCATTERED OUTFLOW
DOMINATED STORMS WHEN THEY DO DEVELOP AND THE LINE SHOULD NOT BE
TOO WIDE AND SHOULD MAKE STEADY PROGRESS SOUTHEAST AND OUT OF MOST
OF THE FORECAST AREA BY SUNSET. FOR ANY ONE POINT...RAIN CAN'T BE
GUARANTEED AT THIS TIME AND WILL KEEP MONITORING FOR TRENDS.
SEVERE THREAT WOULD MAINLY BE HAIL AND WIND GUSTS WITH FAIRLY HIGH
BASED STORMS AND WEAK TO MODERATE SHEAR...SO TORNADO THREAT
MINIMAL FOR THE SAME REASONS.
&&
.SHORT TERM.../TODAY /...
ISSUED AT 326 AM CDT MON JUL 22 2013
PRIMARY CONCERN TODAY WILL BE CONVECTIVE TRENDS. CURRENT SITUATION
HAS MCS...WHICH STILL APPEARS TO BE ROOTED FAIRLY LOW...FROM ERN SD
INTO MN. THIS IS AHEAD OF COLD FRONT DRIVEN BY SEASONALLY STRONG
KINEMATIC FORCING ASSOCIATED WITH MANITOBA SHORT WAVE. THETA-E
ADVECTION ALSO CONTRIBUTING AND EXTENDS FARTHER SOUTH AND WEST INTO
NE. ALTHOUGH MUCH OF THE KINEMATIC FORCING PUSHES OFF TO THE
EAST...WEAK FORCING DOES MAKE IT SOUTH INTO IA LATER TODAY. THIS
WILL ALSO BE COUPLED BY STRONGER THERMODYNAMIC FORCING WITH NOTED
COLD FRONT ALOFT PER THETA-E CROSS SECTIONS. THIS WILL BE NEARLY
COINCIDENT WITH APPROACHING SURFACE COLD FRONT. ALTHOUGH THE
SURFACE WINDS AND ASSOCIATED CONVERGENCE WILL NOT BE THAT
STRONG...FEEL THAT IT WILL BE MORE THAN SUFFICIENT TO TRIGGER
THUNDERSTORMS GIVEN THE AFOREMENTIONED FORCING. AIRMASS ALSO
APPEARS TO BE FAVORABLE WITH NAM/RAP DEPICTING HIGH INSTABILITY WITH
MLCAPES 3-4K J/KG AND LOW CINH. SPC SSEO AND HOP WRF HIGH RESOLUTION
ENSEMBLES BOTH SUGGEST THUNDERSTORMS WILL ERUPT ACROSS CENTRAL/NW IA
DURING THE AFTERNOON. DEEP AND SHALLOW SHEAR ARE BOTH FAIRLY
WEAK...BUT CONSIDERING THE DEGREE OF INSTABILITY SEVERE WEATHER IS
CERTAINLY POSSIBLE. HAIL SEEMS LIKE THE BIGGEST THREAT. SOUNDINGS
BELOW 3KM ARE FAIRLY MOIST WHICH MAY DIMINISH THE WIND POTENTIAL
SOMEWHAT. TORNADO INGREDIENTS ARE NOT GREAT EITHER BUT BOTH REMAIN
ON THE TABLE CONSIDERING THE HIGH INSTABILITY.
HAVE RAISED MAX TEMPS A BIT CONSIDERING WE SHOULD HAVE A DECENT
AMOUNT OF INSOLATION INTO MIDDAY AFTER PATCHY FOG DEPARTS.
SOUNDINGS ALSO DEPICT HIGHER 1KM MOISTURE SO DEWPOINTS WILL BE A
TOUCH HIGHER THAN YESTERDAY PUSHING HEAT INDICES INTO THE UPPER 90S
SOUTHWEST HALF.
.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 326 AM CDT MON JUL 22 2013
THE COLD FRONTAL BOUNDARY WILL CONTINUE TO MOVE THROUGH CENTRAL
IOWA TONIGHT THOUGH ITS SOUTHWARD PROGRESS WILL SLOW THIS EVENING.
MUCAPES WILL STILL BE NEAR 2000 J/KG THROUGH THE EVENING AHEAD OF
THE BOUNDARY AND WILL KEEP THE POTENTIAL FOR CONVECTION GOING
THOUGH THE LOSS OF DIURNAL HEATING SHOULD ALLOW FOR THE AREAL
COVERAGE TO DIMINISH EXCEPT FOR STORMS THAT CAN MAINTAIN A COLD
POOL BALANCE AND KEEP GOOD INFLOW FOR A MORE PROLONGED PERIOD.
CERTAINLY POTENTIAL A FEW SEVERE STORMS WITH WIND AND HAIL
POTENTIAL THROUGH LATE EVENING. DRIER AIR AND SOME MID LEVEL WARM
ADVECTION WILL BRING THUNDERSTORMS TO AN END OVER THE SOUTH LATE
MONDAY NIGHT. KEPT TUESDAY DRY THOUGH SOME INSTABILITY DOES MOVE
BACK INTO FAR SOUTHWEST IOWA LATE IN THE DAY. DID MAINTAIN LOW
POPS TUESDAY EVENING OVER THE SOUTHWEST. OTHERWISE A RELATIVELY
COOL AND PLEASANT DAY TUESDAY WITH HIGH TEMPERATURES IN THE 70S TO
LOW 80S WITH LOW HUMIDITY. OVERNIGHT LOWS TUESDAY NIGHT COULD DROP
INTO THE LOWER 50S ACROSS THE NORTH SO CERTAINLY A SEASONABLY COOL
AIRMASS AND QUITE THE DEPARTURE FROM JULY 2012.
HIGH PRESSURE AT THE SURFACE WILL WILL BE RIDGED ACROSS THE STATE
ON WEDNESDAY THOUGH ANOTHER SHORTWAVE DROPPING TROUGH THE
NORTHWEST FLOW WILL BRING A SLIGHT CHANCE FOR AN AFTERNOON
THUNDERSTORM ACROSS THE NORTHWEST. NORTHWEST FLOW WILL PREVAIL
THROUGH NEXT WEEKEND. A LARGE UPPER LOW SETTLING INTO ONTARIO
TOWARD THE END OF THE WEEK WILL ROTATE ENERGY THROUGH THE UPPER
MIDWEST AND WILL BRING AN INCREASE FOR PRECIPITATION CHANCES ALONG
WITH ANOTHER PUSH OF COOL CANADIAN AIR.
&&
.AVIATION...22/18Z
ISSUED AT 1231 PM CDT MON JUL 22 2013
VFR CONDITIONS BEFORE AND AFTER COLD FRONT TRACKING SE THROUGH TAF
SITES BETWEEN NOW AND 03Z. SCATTERED LINE OF THUNDERSTORMS
EXPECTED BUT BASES SHOULD BE VFR AND LINE NARROW...SO A BRIEF
PERIOD OF MVFR THUNDERSTORMS IS POSSIBLE WITH THE FRONT...THEN
NORTH FLOW AND CLEARING THERAFTER.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JUNGBLUTH
SHORT TERM...SMALL
LONG TERM...DONAVON
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 22, 4:13 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT MON JUL 22 2013
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-231015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
513 AM CDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS IOWA TODAY THROUGH
THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH GOLF BALL SIZED
HAIL AND 60 MPH OR GREATER WINDS THE PRIMARY THREATS. AN ISOLATED
TORNADO MAY OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS CHANCES RETURN THURSDAY AND THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING FROM 2 PM
TO 10 PM.
In the hours before
Special weather statement, Jul 22, 1:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT MON JUL 22 2013
IAZ016-222045-
HANCOCK-
249 PM CDT MON JUL 22 2013
...STRONG THUNDERSTORM IN NORTHERN IOWA...
AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL HANCOCK COUNTY...MOVING EAST AT
15 MPH.
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
COGIL
Event by event
44 hail, 20 thunderstorm wind, 4 funnel cloud, 1 heavy rain, 1 high wind. Local standard time, as filed.
Funnel Cloud, Hancock
- When
- July 22, 2:00 PM CST
- Where
- Hancock County, 3.4 mi NNW of Britt
- Reported by
- Public
- Coordinates
- 43.144, -93.850
Photo submitted to kimt television. The funnel occurred northwest of Britt.
Hail, Hancock
- When
- July 22, 2:01 PM CST
- Where
- Hancock County, 4.61 mi NNW of Miller
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.240, -93.640
Funnel Cloud, Winnebago
- When
- July 22, 2:10 PM CST
- Where
- Winnebago County, 1.61 mi SSW of Forest City
- Reported by
- Trained Spotter
- Coordinates
- 43.248, -93.658
A trained spotter and member of the public both reported a funnel cloud just west to southwest of Forest City.
Funnel Cloud, Hancock
- When
- July 22, 2:10 PM CST
- Where
- Hancock County, 5.05 mi NNE of Hayfield
- Reported by
- Trained Spotter
- Coordinates
- 43.241, -93.665
A trained spotter and member of the public both reported a funnel cloud just west to southwest of Forest City.
Hail, Worth
- When
- July 22, 2:13 PM CST to 2:28 PM CST
- Where
- Worth County, 3.1 mi WSW of Manly
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.270, -93.260
Five minutes of ping pong hail was followed by 10 minutes of dime to quarter size hail.
Funnel Cloud, Winnebago
- When
- July 22, 2:13 PM CST
- Where
- Winnebago County, 2.85 mi E of Forest City
- Reported by
- Public
- Coordinates
- 43.263, -93.594
Photo submitted to abc 6 news in Austin, MN.
Hail, Worth
- When
- July 22, 2:45 PM CST
- Where
- Worth County, 3.08 mi W of Manly
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.273, -93.260
Large hail along with 0.60 of rain.
Hail, Hancock
- When
- July 22, 2:50 PM CST
- Where
- Hancock County, 1.04 mi SE of Garner
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.089, -93.606
The golf ball size hail was reported on Henchen Street.
Hail, Franklin
- When
- July 22, 3:25 PM CST
- Where
- Franklin County, 4.18 mi N of Alexander
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.860, -93.480
Thunderstorm Wind, Wright
- When
- July 22, 3:48 PM CST
- Where
- Wright County, 0.69 mi N of Dows
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.660, -93.500
A large tree branch was downed. It took out a power line and blocked a road.
Hail, Cerro Gordo
- When
- July 22, 3:59 PM CST
- Where
- Cerro Gordo County, 1.22 mi SW of Hurley
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.960, -93.350
Hail, Wright
- When
- July 22, 4:08 PM CST
- Where
- Wright County, 1.14 mi NNW of Cornelia
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.794, -93.692
Hail, Wright
- When
- July 22, 4:25 PM CST
- Where
- Wright County, Clarion
- Measured
- 2 in hail
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.730, -93.730
Hail, Wright
- When
- July 22, 4:30 PM CST
- Where
- Wright County, Clarion
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -93.730
A trained spotter reports mostly dime to quarter size hail, with the largest measured at 1.5 inches.
Hail, Wright
- When
- July 22, 4:30 PM CST
- Where
- Wright County, 1.23 mi SE of Clarion
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -93.710
Hail, Franklin
- When
- July 22, 4:43 PM CST
- Where
- Franklin County, Geneva
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -93.130
Winds were estimated at 50 MPH as well.
Hail, Wright
- When
- July 22, 4:52 PM CST
- Where
- Wright County, 1.38 mi S of Belmond
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -93.600
Hail, Wright
- When
- July 22, 4:55 PM CST
- Where
- Wright County, 0.24 mi SSE of Belmond
- Measured
- 1.5 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.847, -93.599
Hail, Franklin
- When
- July 22, 5:00 PM CST
- Where
- Franklin County, 6.9 mi WNW of Chapin
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -93.360
Thunderstorm Wind, Franklin
- When
- July 22, 5:10 PM CST
- Where
- Franklin County, Coulter
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.730, -93.370
Approximately 20 large trees were downed in town.
Thunderstorm Wind, Hardin
- When
- July 22, 5:15 PM CST
- Where
- Hardin County, Iowa Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.520, -93.270
Dime size hail was reported as well.
Hail, Hamilton
- When
- July 22, 5:15 PM CST
- Where
- Hamilton County, 5.62 mi N of Webster City
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 42.550, -93.840
Heavy Rain, Franklin
- When
- July 22, 5:20 PM CST to 6:20 PM CST
- Where
- Franklin County, 0.69 mi S of Geneva
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -93.130
Rainfall of 3.2 inches in a little over an hour at Geneva. No flooding.
Thunderstorm Wind, Grundy
- When
- July 22, 5:22 PM CST
- Where
- Grundy County, 1.23 mi NE of Dike
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.480, -92.610
Four to six 30 foot high trees, 12 inches in diameter, were downed. Dime size hail also fell.
Hail, Hamilton
- When
- July 22, 5:25 PM CST to 5:35 PM CST
- Where
- Hamilton County, 4.15 mi N of Stonega
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.540, -93.720
Hail, Hamilton
- When
- July 22, 5:32 PM CST
- Where
- Hamilton County, 2.46 mi NW of Blairsburg
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -93.670
Thunderstorm Wind, Hardin
- When
- July 22, 5:35 PM CST
- Where
- Hardin County, 0.69 mi S of Eldora
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.360, -93.100
Large tree down in a yard several feet in diameter.
Hail, Hamilton
- When
- July 22, 5:48 PM CST
- Where
- Hamilton County, 1.02 mi E of Webster City
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -93.800
Hail, Hamilton
- When
- July 22, 5:49 PM CST
- Where
- Hamilton County, 0.69 mi S of Webster City
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -93.820
Hail, Hamilton
- When
- July 22, 5:49 PM CST
- Where
- Hamilton County, 2.46 mi SW of Stonega
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -93.760
Hail, Hamilton
- When
- July 22, 5:50 PM CST
- Where
- Hamilton County, 0.69 mi S of Webster City
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 42.460, -93.820
Hail, Webster
- When
- July 22, 5:55 PM CST
- Where
- Webster County, 0.69 mi N of Border Plains
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 42.410, -94.050
Hail, Hamilton
- When
- July 22, 6:04 PM CST
- Where
- Hamilton County, 4.59 mi E of Kamrar
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -93.640
Hail, Hamilton
- When
- July 22, 6:15 PM CST
- Where
- Hamilton County, 3.44 mi W of Kamrar
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.406, -93.797
Hail, Webster
- When
- July 22, 6:28 PM CST
- Where
- Webster County, 4.09 mi E of Dayton
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.270, -93.990
Thunderstorm Wind, Marshall
- When
- July 22, 6:30 PM CST
- Where
- Marshall County, State Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -93.170
Three power lines downed. Wind tied to outflow boundary ahead of the storm.
Thunderstorm Wind, Story
- When
- July 22, 6:35 PM CST
- Where
- Story County, 0.86 mi NE of Story City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.190, -93.590
Report was received via the chat server.
Thunderstorm Wind, Marshall
- When
- July 22, 6:45 PM CST
- Where
- Marshall County, 0.86 mi SE of Marshalltown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.040, -92.910
Many trees down in town, some 3 to 4 feet in diameter.
Thunderstorm Wind, Story
- When
- July 22, 6:51 PM CST
- Where
- Story County, 1.43 mi N of Roland
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.191, -93.503
The emergency manager reported a large grain bin damaged. It was dented in toward the top. A barn was damaged as well.
Thunderstorm Wind, Marshall
- When
- July 22, 6:52 PM CST
- Where
- Marshall County, 1.69 mi ESE of Albion
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.110, -92.970
Many 12 inch diameter tree limbs downed.
Thunderstorm Wind, Story
- When
- July 22, 6:52 PM CST
- Where
- Story County, Roland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.170, -93.500
The emergency manager estimates winds of 70 MPH. Tree damage throughout Roland with many large tree branches 6 to 12 inches in diameter down and some trees down as well.
Thunderstorm Wind, Story
- When
- July 22, 6:54 PM CST
- Where
- Story County, 0.67 mi ENE of Story City
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.185, -93.589
Tree limbs of 6 to 12 inches and power lines down in parts of town. Also dime to penny sized hail.
Thunderstorm Wind, Story
- When
- July 22, 7:00 PM CST
- Where
- Story County, Nevada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.020, -93.450
Report received via chat.
Thunderstorm Wind, Story
- When
- July 22, 7:03 PM CST
- Where
- Story County, 2.66 mi ENE of Ames
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 42.040, -93.570
Hail, Boone
- When
- July 22, 7:03 PM CST
- Where
- Boone County, 1.54 mi E of Boone Muni Arpt
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -93.820
Hail, Boone
- When
- July 22, 7:04 PM CST
- Where
- Boone County, 1.54 mi W of Mackey
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -93.800
Hail, Boone
- When
- July 22, 7:10 PM CST
- Where
- Boone County, 1.38 mi S of Boone
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.050, -93.880
Mostly nickel size hail with a few golf ball size.
Hail, Boone
- When
- July 22, 7:13 PM CST
- Where
- Boone County, 0.09 mi W of Boone
- Measured
- 1.5 in hail
- Property damage
- $3,000
- Crop damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -93.882
Hail, Boone
- When
- July 22, 7:15 PM CST
- Where
- Boone County, 1.38 mi S of Boone
- Measured
- 2 in hail
- Property damage
- $5,000
- Crop damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.050, -93.880
Hail, Boone
- When
- July 22, 7:15 PM CST
- Where
- Boone County, 1.54 mi W of Mackey
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -93.800
Hail, Boone
- When
- July 22, 7:16 PM CST
- Where
- Boone County, Boone
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -93.880
Thunderstorm Wind, Boone
- When
- July 22, 7:19 PM CST
- Where
- Boone County, 1.54 mi W of Jordan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -93.810
Roof blown of a farm expo building and power lines snapped at the base.
Hail, Boone
- When
- July 22, 7:20 PM CST
- Where
- Boone County, 1.24 mi NW of Ericson
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.030, -93.820
Thunderstorm Wind, Story
- When
- July 22, 7:21 PM CST
- Where
- Story County, 1.24 mi N of Ames
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.048, -93.620
A 12 inch diameter tree blown down on a car.
Hail, Boone
- When
- July 22, 7:25 PM CST
- Where
- Boone County, 2.69 mi SSW of Boone Muni Arpt
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 42.015, -93.873
Hail, Boone
- When
- July 22, 7:27 PM CST
- Where
- Boone County, 0.86 mi NW of Luther
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.980, -93.960
Hail, Boone
- When
- July 22, 7:30 PM CST
- Where
- Boone County, 4.6 mi WSW of Luther
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -94.030
Winds of 40 MPH also reported with the hail.
Hail, Guthrie
- When
- July 22, 7:30 PM CST
- Where
- Guthrie County, Bagley
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -94.430
Winds were estimated at 40 to 50 MPH.
Hail, Story
- When
- July 22, 7:37 PM CST
- Where
- Story County, 1.03 mi E of Kelley
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -93.660
Winds estimated between 40 to 60 MPH.
Thunderstorm Wind, Dallas
- When
- July 22, 7:38 PM CST
- Where
- Dallas County, 0.86 mi NE of Woodward
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -93.920
Trained spotter estimates the peak wind gust of 65 MPH.
Hail, Dallas
- When
- July 22, 7:43 PM CST
- Where
- Dallas County, 1.24 mi NE of Perry
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.840, -94.100
Hail, Boone
- When
- July 22, 7:45 PM CST
- Where
- Boone County, 0.51 mi W of Madrid
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.880, -93.860
Hail, Polk
- When
- July 22, 7:50 PM CST
- Where
- Polk County, 2.92 mi NW of Alleman
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -93.660
Trained spotter reports quarter size hail and 70 MPH winds. Extensive crop damage with corn stocks bent to the ground.
Thunderstorm Wind, Polk
- When
- July 22, 7:50 PM CST
- Where
- Polk County, 2.92 mi NW of Alleman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -93.660
Extensive crop damage was reported with stocks flattened.
Hail, Guthrie
- When
- July 22, 8:04 PM CST
- Where
- Guthrie County, Guthrie Center
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -94.500
Hail, Jasper
- When
- July 22, 8:18 PM CST
- Where
- Jasper County, 1.72 mi SW of Kellogg
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -92.940
Thunderstorm Wind, Dallas
- When
- July 22, 8:30 PM CST
- Where
- Dallas County, 3.17 mi SSE of Hadden Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -93.800
Pea size hail, report received through chat.
Thunderstorm Wind, Madison
- When
- July 22, 8:56 PM CST
- Where
- Madison County, 3.4 mi WNW of Bevington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.390, -93.860
Six inch diameter tree branch down across the road.
Hail, Madison
- When
- July 22, 9:01 PM CST
- Where
- Madison County, 1.25 mi WNW of Bevington
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -93.820
High Wind, Marion
- When
- July 22, 9:55 PM CST
- Where
- Marion forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Heat burst with temps rising from 70 to 84 in fifteen minutes, dewpoint fell from 63 to 48 in ten minutes.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, July 22, 2013$988,000 · 1.75 in hail · 18 events
- Hail and Damaging Wind in Wyoming, July 22, 2013$155,000 · 1.75 in hail · 7 events
- Flash Flooding and Flood in New Jersey, July 22 to 23, 2013$100,000 · 5 events
- Tornado and Flash Flooding in Florida, July 22, 2013$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Wisconsin, July 22, 2013$69,000 · 1.5 in hail · 9 events
- Flash Flooding in New York, July 22, 2013$75,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 22, 2013$45,000 · 1.25 in hail · 10 events
- Hail in Wyoming, July 22, 2013$60,000 · 1.75 in hail · 4 events
- Hail in South Dakota, July 22, 2013$40,000 · 1.75 in hail · 8 events
- Tornado and Hail in Wisconsin, July 22, 2013$23,000 · EF0 · 12 events
- Flood in Pennsylvania, July 22, 2013$25,000 · 1 event
- Flash Flooding in Pennsylvania, July 22 to 23, 2013$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468353, 454750, 454749, 468351, 454751, 468352, 468354, 454752, 455093, 454792, 454753, 454786, 454860, 454785, 454790, 454787, 454788, 454791, 454789, 454795, 454849, 454858, 454841, 455094, 454794, 454793, 455095, 454796, 454856, 454857, 454859, 454881, 454855, 468355, 454880, 454843, 454850, 454844, 468893, 454842, and more.